Riding while under the influence (of Plavix)
Bernmart's post on his crash and surgery inspired this one.
A couple weeks ago, I had a transient ischemic attack -- a mini stroke that lasted about one minute. My left arm and leg got numb and weak, but there was no speech slurring or confusion. I was totally normal a minute or two later.
After three days in the hospital and many tests, including a normal MRI, they did not find any disease that might have caused it. I was advised to lay off training for a week after leaving the hospital (I made it for 5 days :-) and am now taking Plavix.
I am back to vigorous training, but worry about the danger of hemorrhaging if I crash my bike while on Plavix. Are any of you taking Plavix (or an anticoagulant)? Any thoughts or pointers to relevant research?
From what I understand, plavix is probably no more likely to cause excess bleeding than aspirin. Some studies have shown the therapeutic results with Plavix vs. aspirin are pretty close if not exactly the same, only plavix costs about a hundred times as much. I, and millions of others ride with aspirin on board all the time, so I probably wouldn't worry too much. What does your doctor say? I'll ask around and let you know.
He put me on both Plavix and asprin, which, according to one oft-referenced study I found is not as good as Plavix only -- the asprin increases risk without increasing protection. (His not knowing of that study makes me wonder about him). He does not have an opinion on crash danger -- there is probably no data on that.